Introduction: What to Do in Extreme Low Blood Sugar Scenarios
- Emergency Glucagon Kit
This is a tricky subject due to the responsibility of the administrator of the glucagon. It falls under the same idea as someone who is choking: If you feel prepared to respond to such an emergency, you will only help and can not be prosecuted if something goes wrong. In the same sense, you are helping to save a life, and if you do not feel prepared, you may wait for emergency services and not interfere.
I am a Type 1 Diabetic and have been for around 9 years. I take comfort in knowing that most of my friends have the knowledge to administer the glucagon, a potentially life saving shot, in the case of an emergency. I think that it is an important skill that most should know, and it saves many lives.
Step 1: Identify the Problem and Call 911
If you see someone who appears to be unconscious, the first thing to do is always to find out what the problem is, and if it is life threatening OR unknown, the best thing to do is call 911 immediately. Once emergency services are on their way, it is important to figure out the cause of the person being insentient. Many times, there will be someone around that will be aware of any diseases or conditions that an individual may suffer from. If there is not, it is a good idea to check around the neck and/or wrists for any medical identification tags and if nothing is found, the best decision is to wait with the individual for the emergency services to arrive.
Step 2: Identify Cause and Decide Whether to Act
It is important to have the knowledge about the disease in order to decide whether to take action or not. If the individual is unconscious due to hyperglycemia (High Blood Glucose), than administering the emergency glucagon kit will do nothing but harm them. If the individual is suffering to Hypoglycemia (Low Blood Glucose), then in most cases it can be the essential factor in saving their life.
Step 3: Deciding Severity
If the individual is still conscious, than glucagon will most likely not be necessary. If the individual appears to be out of it, they may be unable to swallow food or drink, in which case it may be necessary to inject glucagon. If the individual is unconscious, it is usually necessary to administer the shot.
Step 4: Acting
If you decide that the individual is low and that you are prepared to act, you must find their emergency glucagon kit. This is often in a bag that they carry, or it may be in a pocket.
Step 5: Prepare the Solution
Once you find their kit, remove the syringe and the vial.
Step 6: Inject in Solution
The next step is to inject the solution from the syringe into the vial.
Step 7: Swirl the Mixture Together
Next, you must swirl around the mixture to fully combine the two agents and make sure that it all dissolves together.
Step 8: Draw the Contents Into the Syringe
Once the mixture is fully dissolved, you want to draw all of the contents of the vial into the syringe. Once it is all in the syringe, you want to turn the needle towards the ceiling and push the plunger until the air is out of the syringe.
Step 9: Injecting the Dose
Once the syringe is prepared, you want to prepare the person so that you will be able to inject the dose into their thigh. This can be done through the clothes, but it is best to go under the clothes if possible. You must inject the entire dose into the thigh.
Step 10: Stay Until Emergency Services Arrive
At this point, all that is possible for you to do is done. It is best to lay the individual onto their side because they will most likely have to vomit when they gain consciousness due to their extreme change in blood glucose. Now it is best to stay with the individual until the emergency medical services come.
We have a be nice policy.
Please be positive and constructive.